Behcet’s and balance: Hello. I’m 38 and I... - Behçet's UK

Behçet's UK
4,687 members4,009 posts

Behcet’s and balance

BFalls
BFalls

Hello. I’m 38 and I experience balance issues when I stand or walk, especially in the morning. I recently noticed that my balance improved while taking prednisolone. It made me wonder if my balance had anything to do with my active flares (which is usually when it happens). I’ve seen my primary care doc and ENT. They couldn’t figure it out. Does anyone else experience this? Could this be a symptom inflicted BD?

14 Replies
oldestnewest

I have the EXACT same problem. Nobody knows why. I feel drunk but without the good time.

Jaxxi
Jaxxi
in reply to Guna1003

Haha I wake up with a hangover without the good time also!

I also have balance issues but my bd was diagnosed after two mini strokes so I always put it down to that but it could be just because of the bd in itself

Guna1003
Guna1003
in reply to Vanblitzen

Oh wow 2 mini strokes?! Very scary. I had one last year. I had bad pain in my head and was rushed to the ER. I agree, I feel like the "un-intoxicated clumbsy drunk walk" is related to BD for sure. Not fare to drunk walk all day and wake up feeling crappy (like a hangover) ALL WITHOUT THE DRUNKIN FUN!! Haha I dont even drink anymore.

Yes. Mine is most caused by lesion I have . But I learned that balance is also caused by stiffness in joints. Our joints have receptors that can ofput balance so the stiffer and more sore we are, the worst our balance. My physical therapist taught me that. Go figure. But a lot of times my balance issues seem to come from my neck. My neck feels like a level that is off.

while unconfirmed my sister is currently being investigate for severe dizzyness spells so far doctors have put it down to vertigo but given other symptoms and the results of a recent 23andme/promethease DNA sequence i suspected it may be related to bechets and on further investigation i did find that it can cause inflammation in the brain causing spells of dizzyness etc so i suspect its worth looking into

I have balance issues, partly from sight issues which can affect balance and also from leg weaknesses

Yup. I get balance problems when I flare. It seems partly due to knee and ankle joints playing up, and partly due to general feverish flueyness making me feel dizzy, and partly due to fatigue making me lightheaded, not noticing obstructions and dips in the path. I fell quite badly a few times, so I use a stick when I get like it now. Take care xxx

Hi, yes I get this & when I first starting experiencing some real distinct flares just before diagnosis I lost my balance, like against a wall, a couple of times in the morning on waking. I’m not sure if that’s reassuring or not, but a few of us seem to get it. Best wishes

I have been having vertigo occasionally as well as balance issues getting out of bed or turning too quickly and running into things. Sometimes walking in general feels like I'm walking differently and strange like my steps don't feel quite right maybe that's partly because of the balance issues or because my movements seem jerky and awkward. Granted that could also be something happening neurologically because I'm on a lot of different medications right now I couldn't take prednisone because prednisone made me feel unexplainably panicky and gave me a sense of Doom that I could not get rid of I mean I even went to the extreme of trying to write goodbye letters to my kids. I'm 29 that's outrageous. It also would make me have gaps in my memory like I would be doing something and all the sudden I would come too and I would be doing something in tirely different but I would have no recollection of what I did to finish the last task and how I got to the new task or what I was supposed to be doing in the first place so sometimes I would be doing laundry in the laundry room and come to standing in the kitchen wondering what the hell am I doing in the kitchen.…? What happened to the laundry am I supposed to be cooking? Oh no am I burning something in the oven!?!? So I had to get off that. Also I would advise you against taking azathioprine for a whole different list of reasons. Hopefully this will be relevant to you and maybe we can beat these symptoms once and for all.

I have had similar symptoms , it is worth keeping a diary of them.

I don't know if you are at a Behcets Clinic or just being monitored by the Rheumy and GP locally.

Whichever version of care you are under you need to contact them , and ask , politely but firmly , to be referred to Neurology as soon as you can .

You need to have it assessed if you are suffering Vertigo , Jerks and Absences. As you say it may be Neurological and something separate from Behcets. But those issues need treating and assessing too as they could be side effects to drugs or Neuro Behcets or another condition that can be interfering with your progress and therefore it will cause flares in your Behcets too.

They will probably do a Brain Scan ( not scary , actually very reassuring) and EEG and this will help them with your overall treatment.

I hope you get it checked out , and keep us posted with your progress , hugs and take care , Bee xx

Which medications are you on?

Have you told your GP and Rheumy or Behcets specialist about your balance issues?

BFalls
BFalls
in reply to Blearyeyed

I’m on a lot of meds but just colchicine and prednisone for BD at the moment. Had really bad reaction to Azathioprine, doc wants to try Remicade next. I plan on discussing this with my new doc. Nothing came of discussing it with previous doctors... very frustrating

Blearyeyed
Blearyeyed
in reply to BFalls

Totally get it .

The white coated torture team often forget that we are in control of our treatment as much as them , and rather than just discussing things between themselves they need to discuss it properly with their patients too , and remember , the final decision on what you do or take is YOURS not THEIRS.

Keep a diary of your symptoms and when they occur , it helps them have more details to know what you really need and what symptoms or side effects regularly occur. This is also vital when you try any new drug , and it's just as important to write down if you have no side effects but you also have no positive change in your symptoms either. There is no point in continuing drugs that aren't working on you , or it shows you may need a bigger dose to improve.

I notice you are on Pred . And many people on Pred and steroids generally can have small bouts of dizziness , balance issues and brain fog . Steroids are a double edged sword, we need them to be able to get through and have some quality of life , but we also have to be prepared for some side effects we wish we didn't have. Issues with balance are also often a sign that you have been doing too much , either physically or mentally , and it's best to listen to that warning from your body and take some days of rest and relaxation then slowly build up gentle activity again. This will help prevent you having a full blown flare.

Take care , and if you choose the new drug keep us posted on your progress , or don't forget to ask for views and experience on the forum if you want to know what's going on.

Hugs , Bee xx

You may also like...